Alert archive / Nebraska / Freeze Warnings in 2016

Freeze Warning 2, NWS Omaha, NE

April 11, 201618 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this freeze warning at Apr 11, 2016, 9:57 AM CDT for 18 counties in Nebraska; 8 counties in Iowa. It took effect at Apr 12, 2016, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2016, 9:57 AM CDT (14:57 UTC)
In effect from
Apr 12, 2016, 1:00 AM CDT
Expired
Apr 12, 2016, 9:00 AM CDT
In force
8 hr
Issued by
NWS Omaha, NE
All 26 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Butler County, NE, Cass County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 42 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-172 m²/s²
0-3 km storm-relative helicity
-160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS73 KOAX 111457
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
957 AM CDT MON APR 11 2016

...FREEZE WARNING FOR TUESDAY MORNING...

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-121200-
/O.NEW.KOAX.FZ.W.0002.160412T0600Z-160412T1400Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY...
WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS...GLENWOOD...
RED OAK...SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA...
SHENANDOAH...TEKAMAH...OAKLAND...LYONS...DECATUR...FREMONT...
BLAIR...DAVID CITY...WAHOO...ASHLAND...YUTAN...OMAHA...BELLEVUE...
PAPILLION...LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH...
NEBRASKA CITY...CRETE...WILBER...FAIRBURY...BEATRICE...TECUMSEH...
STERLING...AUBURN...PAWNEE CITY...TABLE ROCK...FALLS CITY
957 AM CDT MON APR 11 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT WILL FALL TO AROUND 25 TO
  30 DEGREES...REMAINING BELOW FREEZING FOR SEVERAL HOURS TONIGHT
  INTO TUESDAY MORNING.

* IMPACTS...BUDDING FRUIT TREES...WHEAT CROPS...AND OTHER EARLY
  BUDDING OR BLOOMING PLANTS AND TENDER VEGETATION WILL BE AT RISK
  FOR FREEZE DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MAYES
1 follow-up statement
960 
WWUS73 KOAX 121409
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
909 AM CDT TUE APR 12 2016

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-121515-
/O.EXP.KOAX.FZ.W.0002.000000T0000Z-160412T1400Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY...
WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS...GLENWOOD...
RED OAK...SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA...
SHENANDOAH...TEKAMAH...OAKLAND...LYONS...DECATUR...FREMONT...
BLAIR...DAVID CITY...WAHOO...ASHLAND...YUTAN...OMAHA...BELLEVUE...
PAPILLION...LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH...
NEBRASKA CITY...CRETE...WILBER...FAIRBURY...BEATRICE...TECUMSEH...
STERLING...AUBURN...PAWNEE CITY...TABLE ROCK...FALLS CITY
909 AM CDT TUE APR 12 2016

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES ARE WARMING ABOVE FREEZING...AND THE FREEZE WARNING
IN EFFECT THIS MORNING HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this freeze warning went out at Apr 11, 7:33 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 11, 7:33 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
733 AM CDT MON APR 11 2016

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 337 AM CDT MON APR 11 2016

THE CHANCE FOR FREEZING TEMPERATURES TONIGHT...THEN A WARMING TREND
THROUGH MID WEEK...ARE THE PRIMARY FORECAST CONCERNS.

AXIS OF UPPER TROUGH EXTENDED FROM WESTERN HUDSON BAY INTO EASTERN
NEBRASKA EARLY THIS MORNING...AND WAS MAKING A SLOW SWING TO THE
EAST. NORTHWEST FLOW ON BACK SIDE OF TROUGH PUSHED A COLD FRONT
THROUGH OUR AREA ON SUNDAY AND INTO SOUTHERN KANSAS AND MISSOURI
THIS MORNING. COOL CANADIAN HIGH PRESSURE WAS SETTLING INTO THE
REGION BEHIND THAT FRONT...AND WILL PROVIDE COOL ADVECTION TO OUR
AREA THROUGH THE DAY BEFORE RIDGE AXIS SETS UP OVER THE MID MISSOURI
RIVER VALLEY REGION BY MIDNIGHT. CHARACTER OF AIR MASS IS NOT QUITE
AS COLD AS OUR LAST HARD FREEZE SITUATION SATURDAY MORNING...BUT
STILL PLENTY CHILLY. AM EXPECTING LOWS TO GENERALLY AVERAGE THE
UPPER 20S OVER MUCH OF OUR AREA...ESPECIALLY IN EASTERN NEBRASKA
WHERE TEMPERATURES WILL LIKELY LEVEL OUT BY MIDNIGHT WHEN SOUTHEAST
FLOW KICKS IN AS HIGH SLIDES EAST. WESTERN IOWA WILL SEE THE COLDEST
TEMPERATURES WHERE CORE OF SURFACE HIGH WILL RESIDE LONGER...
ALLOWING FOR MORE QUALITY RADIATIONAL COOLING REGIME. MAY NEED TO
LOOK INTO FREEZE WARNING FOR PARTS OF THE AREA FOR TONIGHT. BUT AS
OF NOW...QUESTIONS OF JUST HOW COLD AND FOR HOW LONG SUB FREEZING
TEMPERATURES WILL OCCUR IN AREAS WHERE GROWING SEASON HAS BEGUN
PRECLUDES FREEZE HEADLINE ISSUANCE.

LEADING UP TO THE COLD TEMPERATURES TONIGHT...MAINLY HIGH CLOUDS
ASSOCIATED WITH STORMS TO OUR SOUTH SHOULD THIN WITH TIME THIS
MORNING...LEAVING PLENTY OF SUNSHINE TO HELP OFFSET BREEZY NORTHERLY
WINDS. EXPECT HIGHS TO REACH THE 50S FOR MOST OF OUR AREA.

FOR TUESDAY AND WEDNESDAY...SHALLOW MID LEVEL RIDGING WILL BEGIN TO
BUILD INTO THE REGION...SIGNALING WARMING TEMPERATURES EACH DAY.
AFTER THE COLD START TUESDAY...SOUTH THEN SOUTHWEST WINDS AND PLENTY
OF SUNSHINE WILL BOOST AFTERNOON HIGHS BACK INTO THE 60S FOR MUCH OF
EASTERN NEBRASKA AND UPPER 50S IN WESTERN IOWA. 850 TEMPERATURES
GAIN ABOUT 6C FROM MONDAY AFTERNOON TO TUESDAY AFTERNOON...THEN
ANOTHER 5C BY WEDNESDAY AFTERNOON. AGAIN PLENTY OF SUNSHINE IS
EXPECTED WITH SOUTHERLY WINDS. EXPECT HIGHS WEDNESDAY TO REACH THE
70S MOST SPOTS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 337 AM CDT MON APR 11 2016

A CONTINUATION OF MILD TEMPERATURES IS EXPECTED THROUGH THE END OF
THE WEEK AS RIDGE AXIS SHIFTS EAST AND UPPER LOW SETTLES TOWARD THE
FOUR CORNERS REGION. A BLOCKING PATTERN SETS UP FOR THE WEEKEND WITH
LOW IN THE SOUTHWEST AND HIGH NEAR THE GREAT LAKES. IN THE CENTRAL
PLAINS...SOUTH TO SOUTHWEST FLOW ALOFT WILL MAINTAIN RELATIVELY MILD
TEMPERATURES...WITH IMPULSES EJECTING INTO THE REGION POTENTIALLY
GIVING US A CHANCE FOR THUNDERSTORMS BEGINNING FRIDAY. LATEST MODEL
TRENDS SUGGEST FOCUS FOR PRECIPITATION WILL REMAIN OVER CENTRAL
NEBRASKA AND WEST LATE THIS WEEK...WITH ONLY A SLIGHT SHIFT TO THE
EAST EACH DAY AS OVERALL PATTERN CHANGES LITTLE. WILL MAINTAIN TREND
OF PREVIOUS FORECAST FOR INCREASING CHANCE FOR STORMS INTO THE
WEEKEND...BUT SLOW THE PROGRESSION JUST A TAD. OTHERWISE
TEMPERATURES IN THE 70S EACH DAY LOOK ON TRACK...WITH SLIGHTLY
COOLER TEMPERATURES BY SUNDAY WHEN BETTER PRECIPITATION CHANCES
EMERGE.

&&

.AVIATION...(12Z TAFS FOR KOMA...KLNK...KOFK THROUGH 12Z TUESDAY)
ISSUED AT 609 AM CDT MON APR 11 2016

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. HIGH PRESSURE
BUILDING IN WILL ALLOW FOR GUSTY NORTH WINDS THROUGH MID AFTERNOON
BEFORE QUICKLY DIMINISHING THIS EVENING...THEN BECOME LIGHT
SOUTHEAST OVERNIGHT. ANY CLOUD COVER WILL BE HIGH IN NATURE
THROUGH THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...
Hazardous weather outlook, Apr 11, 3:53 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
353 AM CDT MON APR 11 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
353 AM CDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

LOW TEMPERATURES TONIGHT WILL LIKELY DROP INTO THE UPPER 20S FOR
MUCH OF EASTERN NEBRASKA...AND COULD GO LOWER IN WESTERN IOWA AND
OTHER LOW LYING AREAS IN EASTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RANGELAND FIRE DANGER INDEX SHOULD REACH THE VERY HIGH
CATEGORY IN NORTHEAST NEBRASKA TUESDAY AFTERNOON. LOW RELATIVE
HUMIDITIES AND STRONG SOUTH WINDS COMBINED WITH DRY GRASSES COULD
LEAD TO DANGEROUS FIRE WEATHER CONDITIONS.

THERE IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY
ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Freeze Warnings in Nebraska, 2016Freeze Warnings in Iowa, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.